Funnel Cloud, Traill
- When
- August 17, 3:00 PM CST
- Where
- Traill County, 4.38 mi SSW of Kelso
- Reported by
- Broadcast Media
- Coordinates
- 47.260, -97.060
A funnel cloud was observed between Hillsboro and Gardner.
Late in the afternoon of August 17th, a cold front extended from the Lake of the Woods region back into central South Dakota. Thunderstorms broke out along the front and continued into the early evening, producing numerous funnel clouds, as well as large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of August 17th, a cold front extended from the Lake of the Woods region back into central South Dakota. Thunderstorms broke out along the front and continued into the early evening, producing numerous funnel clouds, as well as large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 17, 2:03 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 303 PM CDT Sat Aug 17 2019 .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Aug 17 2019 Convection timing and strength tonight will be the main challenges for the period. Showers and thunderstorms that initially went up along the surface trough axis this morning have mostly moved off to the east and weakened, and there has been some decent sunshine and heating out ahead of the main shortwave and cold front that is entering the western CWA this afternoon. SPC mesoanalysis page has ML CAPE of 1500-2000 J/kg with not much CIN left over our southwestern counties. Deep layer bulk shear is not huge at around 25-35 kts, but still adequate and the shear should improve as the shortwave comes into our area. Web cams of the cumulus field west of Fargo show not much vertical development yet, and day cloud phase RBG curve is mostly liquid in that area. However, further north in western Grand Forks county, there is a bit more vertical development of cumulus starting and even the Fargo cu field has started to improve. The more recent HRRR runs have some convective initiation in that area, so might not be a bad first guess. Will continue to keep an eye on developing storms and should start to see more activity in the next few hours. At this point it seems cells going up are rather isolated but with mean wind close to the orientation of the cold front, that may not last very long. CAMs seem to show the first initiation around GFK moving eastward into MN with a bigger convective complex of thunderstorm clusters later this evening possible. This does not seem completely out of the question and some quarter inch hail and wind gusts to 60 mph will be possible mainly in southeastern ND and western MN. Heavy rain could also be an issue in some areas as PWAT values are around 1.2 inches but there could be some training echoes along the boundary. There is good agreement on the frontal boundary and the showers and storms pushing east of our counties around 09 to 10Z tonight, with most of our area going dry by morning. Some clearing in the northwestern counties could drop temps down below 50 degrees. Sunday should be dry with cooler temps mostly in the upper 60s to mid 70s even with sunshine. Winds will pick up out of the southwest Sunday night ahead of the next trough, and temps should stay in the 50s with decent mixing. .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Aug 17 2019 Scattered thunderstorms will be possible again during the overnight hours Monday into Tuesday with quieter weather likely for middle part of the work week. Rain and storm chances pick up again heading into the upcoming weekend. Monday through Monday night... Long and medium range deterministic and ensemble guidance is in fairly good agreement in the chance for thunderstorms late Monday into early Tuesday. Guidance depicts zonal flow over the northern Rockies inducing lee troughing over eastern MT/western ND through the day Monday. Higher theta-e air will advect northward into the region in response to the lee troughing and will support at least moderate levels of instability by late Monday. A 50-70 knot mid level jet over southern Canada will support enough deep layer shear to introduce the potential for a few strong to severe storms. Thunderstorms will likely develop by the evening hours as an eastward advancing cold front pushes through the region. Tuesday through Wednesday... High pressure is expected to build into the region in the wake of Monday night's cold frontal passage. Temperatures during this period will be slightly below seasonal normals with highs in the mid to upper 70s for Tuesday and Wednesday. Thursday through Saturday... Long range guidance is again in reasonable agreement about the approach of an upper level shortwave from the Pacific Northwest into the northern Plains Thursday into early Friday. The approach of this wave (and attendant surface low) and eastward exit of the surface high will induce breezy southerly return flow through the Plains that will allow temperatures to warm slightly into the upper 70s and low 80s for Thursday afternoon. Showers and thunderstorms will be possible along a cold front as it moves eastward through the region. However, it should be noted that difference between guidance gives low confidence regarding the timing of precip during this Thursday/Friday timeframe. After this period, divergence in model solutions throws uncertainty into the extended forecast. However, the general trend is that nearly zonal mean flow aloft will continue to allow shortwave troughs to quickly propagate through into the region and bring periodic rain/thunderstorm chances heading into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1240 PM CDT Sat Aug 17 2019 Have VCSH or VCTS on and off for this afternoon and evening. First round of showers and thunderstorms have become more scattered as they approach KTVF and KBJI. More showers and thunderstorms coming in late this afternoon and evening along a cold front. Confident enough for KBJI and KFAR for prevailing thunder mention but just have VCTS for the other TAF sites. A few of the models bring in some IFR ceilings along and behind the front, but this seems a bit overdone so kept it MVFR at the lowest and most sites should remain VFR. Winds will shift around and become west to northwesterly at less than 12 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...AM AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Sat Aug 17 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-180900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Sat Aug 17 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible later this afternoon into the early evening, but the best chances will be across southeast North Dakota into the southern Red River Valley. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Localized downpours of heavy rain are also expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Monday night into Tuesday morning and again Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this afternoon into the early evening.
Special Weather Statement National Weather Service Grand Forks ND 321 PM CDT Sat Aug 17 2019 MNZ001-013-014-172100- Red Lake MN-Pennington MN-West Polk MN- 321 PM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...NORTHWESTERN POLK AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 400 PM CDT... At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over Davidson, or 12 miles southeast of Grand Forks, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fisher, Euclid, Huot, Dorothy, Mallory, Davidson and Key West. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4778 9690 4791 9697 4809 9644 4780 9624 TIME...MOT...LOC 2021Z 256DEG 29KT 4785 9683 CJ
Special Weather Statement National Weather Service Grand Forks ND 349 PM CDT Sat Aug 17 2019 MNZ001>003-NDZ027-030-039-049-052-053-180100- West Polk-Norman-Clay-Grand Forks-Traill-Cass-Ransom-Sargent- Richland- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Grand Forks, Mayville, Hillsboro, Hatton, Portland, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 349 PM CDT Sat Aug 17 2019 ...FUNNEL CLOUDS POSSIBLE ACROSS CENTRAL AND SOUTHERN RED RIVER VALLEY... Showers and thunderstorms have developed across the central and southern Red River Valley this afternoon. Conditions are favorable for funnel clouds with any thunderstorm that does develop. These types of funnel clouds are usually short lived, however, they can and occasionally do touch the ground and cause minor damage. Because of this possibility, If you see one of these funnel clouds approaching the ground, take cover immediately. Funnel clouds have been reported near Hillsboro and Gardner.
The Fargo/Grand Forks radar (KMVX), 36 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
3 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was observed between Hillsboro and Gardner.
Multiple callers reported this funnel.
Crops were damaged by wind driven hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837735, 837736, 837737, 837738, 837739.